Balanced subdivisions and flips on surfaces

Satoshi Murai, Yusuke Suzuki

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

In this paper, we show that two balanced triangulations of a closed surface are not necessarily connected by a sequence of balanced stellar subdivisions and welds. This answers a question posed by Izmestiev, Klee and Novik. We also show that two balanced triangulations of a closed surface are connected by a sequence of three local operations, which we call the pentagon contraction, the balanced edge subdivision and the balanced edge weld. In addition, we prove that two balanced triangulations of the 2-sphere are connected by a sequence of pentagon contractions and their inverses if none of them are the octahedral sphere.

Original languageEnglish
Pages (from-to)939-951
Number of pages13
JournalProceedings of the American Mathematical Society
Volume146
Issue number3
DOIs
Publication statusPublished - 2018 Jan 1
Externally publishedYes

Fingerprint

Triangulation
Flip
Subdivision
Welds
Pentagon
Contraction
Closed

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Balanced subdivisions and flips on surfaces. / Murai, Satoshi; Suzuki, Yusuke.

In: Proceedings of the American Mathematical Society, Vol. 146, No. 3, 01.01.2018, p. 939-951.

Research output: Contribution to journalArticle

@article{a3f9c8117e3d40fe9c817a5d8d9e2452,
title = "Balanced subdivisions and flips on surfaces",
abstract = "In this paper, we show that two balanced triangulations of a closed surface are not necessarily connected by a sequence of balanced stellar subdivisions and welds. This answers a question posed by Izmestiev, Klee and Novik. We also show that two balanced triangulations of a closed surface are connected by a sequence of three local operations, which we call the pentagon contraction, the balanced edge subdivision and the balanced edge weld. In addition, we prove that two balanced triangulations of the 2-sphere are connected by a sequence of pentagon contractions and their inverses if none of them are the octahedral sphere.",
author = "Satoshi Murai and Yusuke Suzuki",
year = "2018",
month = "1",
day = "1",
doi = "10.1090/proc/13775",
language = "English",
volume = "146",
pages = "939--951",
journal = "Proceedings of the American Mathematical Society",
issn = "0002-9939",
publisher = "American Mathematical Society",
number = "3",

}

TY - JOUR

T1 - Balanced subdivisions and flips on surfaces

AU - Murai, Satoshi

AU - Suzuki, Yusuke

PY - 2018/1/1

Y1 - 2018/1/1

N2 - In this paper, we show that two balanced triangulations of a closed surface are not necessarily connected by a sequence of balanced stellar subdivisions and welds. This answers a question posed by Izmestiev, Klee and Novik. We also show that two balanced triangulations of a closed surface are connected by a sequence of three local operations, which we call the pentagon contraction, the balanced edge subdivision and the balanced edge weld. In addition, we prove that two balanced triangulations of the 2-sphere are connected by a sequence of pentagon contractions and their inverses if none of them are the octahedral sphere.

AB - In this paper, we show that two balanced triangulations of a closed surface are not necessarily connected by a sequence of balanced stellar subdivisions and welds. This answers a question posed by Izmestiev, Klee and Novik. We also show that two balanced triangulations of a closed surface are connected by a sequence of three local operations, which we call the pentagon contraction, the balanced edge subdivision and the balanced edge weld. In addition, we prove that two balanced triangulations of the 2-sphere are connected by a sequence of pentagon contractions and their inverses if none of them are the octahedral sphere.

UR - http://www.scopus.com/inward/record.url?scp=85041553329&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85041553329&partnerID=8YFLogxK

U2 - 10.1090/proc/13775

DO - 10.1090/proc/13775

M3 - Article

AN - SCOPUS:85041553329

VL - 146

SP - 939

EP - 951

JO - Proceedings of the American Mathematical Society

JF - Proceedings of the American Mathematical Society

SN - 0002-9939

IS - 3

ER -